Colorado, 2024

Debris Flows in Colorado, August 4, 2024

August 4, 2024 · NWS GJT · 4 events in 2 counties and zones

Rich monsoonal moisture and a passing wave combined with typical diurnal heating over the higher terrain to spawn scattered to widespread showers and thunderstorms over the northeastern Utah and northwestern Colorado. While the main threats with these storms were expected to be small hail, gusty winds, and lightning, in a few spots they also produced localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rich monsoonal moisture and a passing wave combined with typical diurnal heating over the higher terrain to spawn scattered to widespread showers and thunderstorms over the northeastern Utah and northwestern Colorado. While the main threats with these storms were expected to be small hail, gusty winds, and lightning, in a few spots they also produced localized heavy rainfall. Slow storm motion kept these heavy raining storms over the same location for a prolonged period of time, triggering some debris flows over the steeper terrain of the Colorado headwaters region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 4:05 PM MST, 1 hour 25 minutes earlier. Its key messages:

  • The coverage of afternoon showers and thunderstorms increases today but still favors the higher terrain. Gusty outflow winds, small hail, and brief bouts of heavy rain are the main threats today.
  • Daily afternoon showers and thunderstorms on the higher terrain continue throughout the new week.
  • Temperatures continue to run 5 to 10 degrees above normal until late in the week.
Area forecast discussion, Aug 4, 4:05 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
505 PM MDT Sun Aug 4 2024

.KEY MESSAGES...

- The coverage of afternoon showers and thunderstorms increases
  today but still favors the higher terrain. Gusty outflow
  winds, small hail, and brief bouts of heavy rain are the main
  threats today.

- Daily afternoon showers and thunderstorms on the higher
  terrain continue throughout the new week.

- Temperatures continue to run 5 to 10 degrees above normal
  until late in the week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 239 PM MDT Sun Aug 4 2024

The high pressure over the San Juans continues to dominate the
weather pattern over eastern Utah and Western Colorado circulating
the rich moisture up out of New Mexico and Arizona into the region.
A shortwave moving to the north across Idaho and Wyoming kicked off
showers and thunderstorms last night and kept them going through
this morning generally north of the I-70 corridor. Diurnal heating
has fired off the expected afternoon thunderstorms on schedule
around noon over the La Sals and Uintas, and are now becoming more
widely scattered over the higher terrain across the region. These
storms will taper off going into the evening with showers lingering
over the central and northern Colorado mountains past midnight. In
addition to the risks for lightning and gusty outflow winds, under
the high pressure over the region, the upper level flow is weak and
thus storm motion is slow with some storms training in some areas
that combined with the rich moisture in the region can lead to an
increased risk of flash flooding, especially in slot canyons and
areas prone to flooding. Be aware of your surroundings and the
weather upstream from these areas if you plan to be out.
Temperatures today are still running well above normal under the
high pressure, but will stay a few degrees cooler than yesterday due
to the increased cloud cover and rain storms.

Subsidence overnight will evaporate the clouds over the region to
allow strong diurnal heating again Monday leading to temperatures
warming back to near record highs with the lower desert valleys
again in the triple digits. Another shortwave passes to the north
overnight into Monday that pushes a dry slot into northwest Colorado
to curb the afternoon convection, but along and south of the I-70
corridor will see a repeat of today with a slight uptick in
coverage. These storms will die off through the evening hours.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 239 PM MDT Sun Aug 4 2024

Models remain in good agreement that high pressure will remain
dominant over the Desert Southwest and the Southern Plains. This
will keep temperatures generally 5-10 degrees above normal and keep
above normal PWATs trapped over the region. The monsoonal moisture
tap will still be directed toward the Four Corners on Tuesday, but a
trough approaching from the west is expected to shunt this flow
slightly southeastward. In addition, multiple weak waves tracking by
to the north will nudge drier northwesterly flow into northeast Utah
and northwest Colorado allowing some drier air to sneak in through
Thursday evening. However, ensemble guidance is still favoring PWAT
values 100-120% of normal during this "drier" period, meaning
showers and thunderstorms will still be likely over the higher
terrain of northeast Utah and northwest Colorado, but with somewhat
decreased coverage in comparison to Monday and Tuesday. The southern
half of the CWA is currently favored to remain under the moisture
plume, and will continue to see scattered to widespread shower and
thunderstorm activity through the period. Storms will all be capable
of producing gusty winds, heavy rains, small hail, and lightning.

Another trough dropping into the Pacific Northwest late Thursday
will help to push the entire high pressure circulation eastward and
reestablish the monsoonal moisture flow over the Four Corners
region. Models still disagree pretty substantially over the exact
pattern for Friday onward, but there is a consistent signal for deep
tropical moisture to return for the weekend, in both the
deterministic model sets and the ensemble guidance. Even the blended
guidance is picking up on this, with expanded PoPs and forecast high
temperatures dropping near to below normal reflecting the increased
moisture, cloud cover, and storm coverage. Low temperatures will
remain uncomfortably mild, running a good 5-10 degrees above normal
through the period.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 505 PM MDT Sun Aug 4 2024

Showers and thunderstorms continue early this evening. Activity
will persist beyond sunset before coming to an end by 07Z
tonight. Gusty outflow winds to 45 kts, lightning, and brief
heavy rain will be possible with storms. Additionally, periods
of MVFR CIGS/VIS cannot be ruled out in any stronger cells.
Clouds begin to dissipate overnight before showers and storms
redevelop across the region by 18Z Monday. Outside of shower
activity, winds will generally be light and VFR will prevail
through the TAF period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...DB
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Aug 4, 2:22 AM MST, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
322 AM MDT Sun Aug 4 2024

COZ001>014-017>023-UTZ022>025-027>029-051200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
322 AM MDT Sun Aug 4 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Shower and thunderstorm coverage increases today. Storms will be
capable of producing gusty outflow winds, small hail, and brief
bouts of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for daily afternoon showers and thunderstorms on the higher
terrain continue through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 4:41 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
541 PM MDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Tstm Wnd Gst     3 NW Aspen              39.23N 106.87W
08/04/2024  M45 MPH          Pitkin             CO   ASOS

&&
Special weather statement, Aug 4, 4:47 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
547 PM MDT Sun Aug 4 2024

COZ009-050015-
Grand and Battlement Mesas CO-
547 PM MDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELTA AND
NORTHEASTERN MESA COUNTIES THROUGH 615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Cedaredge, or 39 miles southwest of Glenwood
Springs. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Delta
and northeastern Mesa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3903 10769 3904 10781 3920 10781 3918 10756
TIME...MOT...LOC 2347Z 188DEG 4KT 3908 10775

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MS
Local storm report, Aug 4, 4:59 PM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
559 PM MDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Gst     13 NNE Maeser           40.64N 109.49W
08/04/2024  M45 MPH          Uintah             UT   Mesonet

            Mesonet station UTWPO Us-191 At Mp 369 Windy
            Point.

&&
Special weather statement, Aug 4, 5:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
601 PM MDT Sun Aug 4 2024

COZ009-012-050030-
Grand and Battlement Mesas CO-West Elk and Sawatch Mountains CO-
601 PM MDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUNNISON COUNTY
THROUGH 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Marble, or 32 miles south of Glenwood Springs, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ragged Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3900 10739 3901 10753 3919 10754 3918 10737
TIME...MOT...LOC 0001Z 191DEG 11KT 3908 10746

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

15
Local storm report, Aug 4, 5:21 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
621 PM MDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tstm Wnd Gst     1 S Basalt              39.36N 107.03W
08/04/2024  M55 MPH          Pitkin             CO   Mesonet

            Mesonet station CO101 082w023 Basalt-Holland
            Hills.

&&
Special weather statement, Aug 4, 5:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
629 PM MDT Sun Aug 4 2024

COZ009-010-012-050100-
Grand and Battlement Mesas CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
629 PM MDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUNNISON COUNTY
THROUGH 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Marble, or 30 miles south of Glenwood Springs, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ragged Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3907 10738 3907 10750 3924 10752 3924 10734
TIME...MOT...LOC 0029Z 184DEG 7KT 3912 10749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 debris flow. Local standard time, as filed.

Debris Flow, Pitkin

When
August 4, 5:30 PM MST to 6:30 PM MST
Where
Pitkin County, 1.38 mi N of Redstone to 0.91 mi N of Redstone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.200, -107.230

Multiple mudslides were reported by local law enforcement near Redstone, CO. These mudslides followed the Crystal River valley, along State Highway 133 near mile marker 53. This is roughly 1 mile north of Redstone. Slow storm motion, steep terrain, and heavy rain all combined in an area known to be susceptible to debris flows and mudslides. Highway 133 was closed for several hours for cleanup.

Debris Flow, Eagle

When
August 4, 6:30 PM MST to 7:30 PM MST
Where
Eagle County, 1.57 mi SE of Wolcott to 1.91 mi W of Edwards
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.682, -106.662

Colorado Department of Transportation reported a mudslide on Interstate 70 at mile marker 159, between the towns of Wolcott and Edwards, necessitating a brief closure to clear the road.

Debris Flow, Eagle

When
August 4, 6:30 PM MST to 7:30 PM MST
Where
Eagle County, 0.52 mi SE of (Ege)eagle to 0.7 mi ESE of (Ege)eagle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.644, -106.824

Part of the same storm that led to a mudslide on Interstate 70. This mudslide impacted the Brush Creek Road area south of Eagle, CO. Road and bridge crews were dispatched to clear this area.

Debris Flow, Eagle

When
August 4, 6:30 PM MST to 7:30 PM MST
Where
Eagle County, 2.43 mi WNW of Edwards to 3.55 mi WNW of Edwards
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.659, -106.644

Part of the same storms that led to a mudslide on Interstate 70. Mudslides were reported along Squaw Creek Drive in Cordillera, south of Edwards. Road and bridge crews were dispatched to clean up the debris.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208141, 1208142, 1208144, 1208146.